Abstract and Applied Analysis

Abstract and Applied Analysis / 2014 / Article
Special Issue

Hyperholomorphic Function Theory and Clifford Analyticity

View this Special Issue

Research Article | Open Access

Volume 2014 |Article ID 457620 | https://doi.org/10.1155/2014/457620

Junesang Choi, "Rapidly Converging Series for from Fourier Series", Abstract and Applied Analysis, vol. 2014, Article ID 457620, 9 pages, 2014. https://doi.org/10.1155/2014/457620

Rapidly Converging Series for from Fourier Series

Academic Editor: Kwang Ho Shon
Received23 Oct 2013
Accepted20 Nov 2013
Published02 Jan 2014

Abstract

Ever since Euler first evaluated and , numerous interesting solutions of the problem of evaluating the have appeared in the mathematical literature. Until now no simple formula analogous to the evaluation of    is known for or even for any special case such as . Instead, various rapidly converging series for have been developed by many authors. Here, using Fourier series, we aim mainly at presenting a recurrence formula for rapidly converging series for . In addition, using Fourier series and recalling some indefinite integral formulas, we also give recurrence formulas for evaluations of and , which have been treated in earlier works.

1. Introduction and Preliminaries

The Riemann zeta function is defined by (see, e.g., [1, p. 164]) The Riemann zeta function in (1) plays a central role in the applications of complex analysis to number theory. The number-theoretic properties of are exhibited by the following result known as Euler's formula, which gives a relationship between the set of primes and the set of positive integers: where the product is taken over all primes.

The solution of the so-called Basler problem (cf., e.g., [2], [3, p. xxii], [4, p.66], [5, pp. 197-198], and [6, p. 364]) was first found in 1735 by Euler (1707–1783) [7], although Jakob Bernoulli (1654–1705) and Johann Bernoulli (1667–1748) did their utmost to sum the series in (3). The former of these Bernoulli brothers did not live to see the solution of the problem, and the solution became known to the latter soon after Euler found it (see, for details, Knopp [8, p.238]). Five years later in 1740, Euler (see [9]; see also [10, pp. 137–153]) succeeded in evaluating all of ): where () are the th Bernoulli numbers defined by the following generating function (see, e.g., [1, p. 81]): The following recursion formula can be used for computing Bernoulli numbers. Ever since Euler first evaluated and , numerous interesting solutions of the problem of evaluating the have appeared in the mathematical literature. Even though there were certain earlier works which gave a rather long list of papers and books together with some useful comments on the methods of evaluation of and (see, e.g., [5, 11, 12]), the reader may be referred to the very recent work [13] which contains an extensive literature of as many as more than 70 papers.

We may recall here a known recursion formula for (see, e.g., [1, p. 167], [1, Section 4.1], and [14, Theorem I]): which can also be used to evaluate .

The eta function or the alternating zeta function is defined by Then it is easy to have the following relation between and :

The -function is defined by

Remark 1. The -function (see [15, p. 329]) has been denoted in several ways, such as (see [14]), (see [15, p. 329]; see also [1, p. 404]), (see [16, p. 125] and [17]), (see [18]), (see [19, p. 190]; see also [15, p. 332]), and (see [20, p. 375]). Williams [14, p. 22, Theorem II] gave an interesting companion of the result (7) in the following form: which appears erroneously in Hansen [21, p. 357, Entry (54.7.1)]. Since is the well-known Gregory series for (with being the familiar Catalan constant ), by setting in (11), we immediately obtain

Until now no simple formula analogous to (4) is known for or even for any special case such as . It is not even known whether is rational or irrational, except that the irrationality of was proved by Apéry [22]. But it is known that there are infinitely many which are irrational (see [23, 24]). On the other hand, various rapidly converging series for have been developed by many authors (see, e.g., [25, 26]; see also [1, Chapter 4] and the references cited in the chapter). Very recently, Choi and Chen [27] gave a double inequality approximating by a more rapidly convergent series. Here, using Fourier series, we aim mainly at presenting a recurrence formula for rapidly converging series for . In addition, using Fourier series, we also give recurrence formulas for evaluations of and .

2. Evaluation of from Fourier Series

Euler proved (see, e.g., [18, p. 1071], [16, p. 125], [15, p. 330], [17, p. 372], and [19, p. 196]) that where are called Euler numbers (see, e.g., [1, pp. 86–89]) defined by

Here we present a recurrence formula for evaluation of the given in (10) by using Fourier series. To do this, we choose the odd -periodic function given by which is seen to be continuous and piecewise differentiable on the set of real numbers . Now we can get the following Fourier series expansion of : where

Evaluation of in (17). We use a known indefinite integral formula (see, e.g., [28, p. 211, Entry 2.633(1)]) for to get the following two involved integral formulas:

Now setting in (16) and using the evaluation of with (19) we get and after some simplifications we finally obtain the result stated in Theorem 2.

Theorem 2. The following recurrence formula for evaluation of holds. For , where the empty sum is (as usual) understood to be nil throughout this paper.

For small values of , we have

Remark 3. In order to get the evaluation of and a rapidly converging series representation of from Fourier series, instead of using the periodic version of which is not continuous, Scheufens [29] made a good choice of the odd -periodic function given by which is now continuous and piecewise differentiable. Here we use the function in (15) which is a natural modification of the Scheufens chosen function (23) to give the results in this and the next sections.

Chen [17] used the even -periodic function on to get a recurrence formula for . Yue and Williams [20] used residue calculus to derive a recurrence formula for . Butzer and Hauss [15] presented diverse single and multiple integral representations of .

3. A Recurrence Formula for a Rapidly Converging Series for

We begin by recalling some elementary known or easily derivable formulas for the binomial coefficients as in the lemma given below.

Lemma 4. Each of the following formulas holds: where denotes the set of complex numbers, where is defined, for , by

Lemma 5. For each and , one has , where, for convenience,

Proof. We proceed to prove by induction on . We can give a direct evaluation to check the first three ones:
Now assume that for some . Then we have to show that By using the induction hypothesis, we find In view of (31) and (32), it is enough to show that where, for convenience, with
We first try to evaluate . We find Let us consider the following partial fraction: Using (27), we have Applying the last two identities to the last expression of , we can separate into six polynomials as follows: where Choosing to use some identities in Lemma 4, we can evaluate as follows: We thus have
Similarly we find where Similarly as in evaluating , we have We thus obtain Now it is easy to see that This completes the proof of (33) and so does Lemma 5.

Theorem 6. One has a recurrence formula for a rapidly converging series for . For ,

Proof. We find from (15), (16), and (20) that, for and , Here we choose a method where the sine function disappears by using the following well-known result: The series for obtained by dividing (48) by converges uniformly on . Indeed, the value of at can be considered as and then one may use the Weierstrass -test. We therefore apply termwise integration to the resulting series and use (49) to get where is the eta function given in (8). Now using the relationship (9) with gives
Since is -periodic, we have where, for convenience,
By using the binomial formula and integrating the resulting identity, we get where
Applying the following Maclaurin series to , in view of Lemma 5, we can show that We therefore have
Finally, setting the last expression of in (52) and considering (51) yield our desired identity (47). This completes the proof of Theorem 6.

The special case of (47) when yields which, upon using (see, e.g., [1, p. 165, (10)]), can be expressed in a more compact form: The formula (59) or (60) has already been presented (cf., e.g., [29, p. 31] and [30, p. 837]).

Remark 7. Since , using the th partial sum of the infinite series in (59) or (60), we can compute with an error satisfying Using the th partial sum in (60) we have an error bound , and approximately the value . For comparison, using the th partial sum of , we can compute with an error satisfying from which we get the error bound . Scheufens [29, p. 31] estimated the error bounds and . So it is easy to see that the original series of converges very slowly while the series representation (59) or (60) of converges very rapidly.
Srivastava and Choi [1, Chapter 3] presented a rather extensive collection of closed-form sums of series involving the zeta functions such as (59) or (60), together with an interesting historical introduction. In fact, the formula (47) may be obtained in a totally different way (see, e.g., [1, p. 259, (71)]).

4. Evaluation of from Fourier Series

There have been earlier works (see, e.g., [17, 29, 3134]) in which the authors evaluated by using Fourier series. Here, for completeness, we also do the same thing. Yet we may very carefully emphasize that, when the involved coefficient in Fourier series is computed, its computation becomes a little easier by using a known indefinite integral formula.

For , let be the even -periodic function given by , . Since is continuous and piecewise differentiable, we have where Evaluation of in (65). Use a known indefinite integral formula (see, e.g., [28, p. 211, Entry 2.633(2)]) to get the following equation: For convenience, let the right-hand side of (66) be denoted by . Then we have By considering the following relation we have We finally get

Setting in (63) and setting and applying (64) and (70) to the resulting identity, we finally get the following recurrence formula for evaluation of :

Conflict of Interests

The author declares that there is no conflict of interests regarding the publication of this paper.

Acknowledgment

This research was supported by the Basic Science Research Program through the National Research Foundation of Korea funded by the Ministry of Education, Science and Technology of the Republic of Korea (2010-0011005).

References

  1. H. M. Srivastava and J. Choi, Zeta and q-Zeta Functions and Associated Series and Integrals, Elsevier Science, Amsterdam, The Netherlands, 2012.
  2. R. Calinger, “Leonhard Euler: the first st. Petersburg years (1727–1741),” Historia Mathematica, vol. 23, no. 2, pp. 121–166, 1996. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  3. W. Dunham, Euler: The Master of Us All, vol. 22 of The Dolciani Mathematical Expositions, Mathematical Association of America, Washington, DC, USA, 1999. View at: MathSciNet
  4. O. Spiess, “Die summe der reziproken quadratzahlen,” in Festschrift zum 60. Geburtstag von Prof. Dr. Andreas Speiser, pp. 66–86, Füssli, Zürich, Switzerland, 1945. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  5. E. L. Stark, “The series k=1ks, s=2,3,4, once more,” Mathematics Magazine, vol. 47, pp. 197–202, 1974. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  6. A. Zygmund, “Series,” in Encyclopaedia Britannica, vol. 20, pp. 363–367, 1963. View at: Google Scholar
  7. L. Euler, “De summis serierum reciprocarum,” Commentarii Academiae Scientiarum Petropolitanae, vol. 7, pp. 123–134, 1740, Opera Omnia, series 1, volume 14, pp. 73–86, 1924. View at: Google Scholar
  8. K. Knopp, Theory and Application of Inffnite Series, Hafner Publishing Company, New York, NY, USA, 1951.
  9. L. Euler, “De seriebus quibusdam considerationes,” Commentarii Academiae Scientiarum Petropolitanae, vol. 12, pp. 53–96, 1750, Opera Omnia, series 1, volume 14, pp. 407–462. View at: Google Scholar
  10. L. Euler, Introduction to Analysis of the Infinite, Book I, Springer, New York, NY, USA, 1988. View at: Publisher Site | MathSciNet
  11. B. C. Berndt, “Elementary evaluation of ζ(2n),” Mathematics Magazine, vol. 48, pp. 148–154, 1975. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  12. D. Kalman, “Six ways to sum a series,” The College Mathematics Journal, pp. 402–421, 1993. View at: Google Scholar
  13. C.-P. Chen and J. Choi, “Further new evaluation of ζ(2n),” in press. View at: Google Scholar
  14. G. T. Williams, “A new method of evaluating ζ(2n),” The American Mathematical Monthly, vol. 60, pp. 19–25, 1953. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  15. P. L. Butzer and M. Hauss, “Integral and rapidly converging series representations of the Dirichlet L-functions L1(s) and L-4(s),” Atti del Seminario Matematico e Fisico dell'Università di Modena, vol. 40, no. 1, pp. 329–359, 1992. View at: Google Scholar | MathSciNet
  16. B. C. Berndt, Ramanujan's Notebooks, Part I, Springer, New York, NY, USA, 1985. View at: Publisher Site | MathSciNet
  17. X. Chen, “Recursive formulas for ζ(2k) and L(2k — 1),” The College Mathematics Journal, vol. 26, pp. 372–376, 1995. View at: Google Scholar
  18. R. Ayoub, “Euler and the zeta function,” The American Mathematical Monthly, vol. 81, pp. 1067–1086, 1974. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  19. L. Lewin, Polylogarithms and Associated Functions, Elsevier, North-Holland, New York, NY, USA, 1981. View at: MathSciNet
  20. Z. N. Yue and K. S. Williams, “Application of the Hurwitz zeta function to the evaluation of certain integrals,” Canadian Mathematical Bulletin, vol. 36, no. 3, pp. 373–384, 1993. View at: Publisher Site | Google Scholar | MathSciNet
  21. E. R. Hansen, A Table of Series and Products, Prentice Hall, Englewood Cliffs, NJ, USA, 1975.
  22. R. Apéry, “Irrationalité de ζ(2) et ζ(3),” in Journées Arithmétiques De Luminy, vol. 61, pp. 11–13, Société Mathématique de France, Paris, France, 1979, Colloque International du CNRS, 1978. View at: Google Scholar
  23. T. Rivoal, “La fonction zêta de Riemann prend une infinité de valeurs irrationnelles aux entiers impairs,” Comptes Rendus de l'Académie des Sciences, vol. 331, no. 4, pp. 267–270, 2000. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  24. W. W. Zudilin, “One of the numbers ζ(5), ζ(7), ζ(9), ζ(11) is irrational,” Russian Mathematical Surveys, vol. 56, no. 4, pp. 774–776, 2001. View at: Publisher Site | Google Scholar | MathSciNet
  25. H. M. Srivastava, “Some rapidly converging series for ζ(2n+1),” Proceedings of the American Mathematical Society, vol. 127, no. 2, pp. 385–396, 1999. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  26. H. M. Srivastava, “Some families of rapidly convergent series representations for the zeta functions,” Taiwanese Journal of Mathematics, vol. 4, no. 4, pp. 569–598, 2000. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  27. J. Choi and C.-P. Chen, “Certain relationships among polygamma functions, riemann zeta function and generalized zeta function,” Journal of Inequalities and Applications, vol. 2013, article 75, 2013. View at: Publisher Site | Google Scholar | MathSciNet
  28. I. S. Gradshteyn, I. M. Ryzhik, A. Jeffrey, and D. Zwillinger, Table of Integrals, Series, and Products, Academic Press, San Diego, Calif, USA, 6th edition, 2000. View at: MathSciNet
  29. E. E. Scheufens, “From Fourier series to rapidly convergent series for zeta(3),” Mathematics Magazine, vol. 84, no. 1, pp. 26–32, 2011. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  30. H. M. Srivastava, M. L. Glasser, and V. S. Adamchik, “Some definite integrals associated with the Riemann zeta function,” Zeitschrift für Analysis und ihre Anwendungen, vol. 19, no. 3, pp. 831–846, 2000. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  31. J. Chungang and C. Yonggao, “Euler's formula for ζ(2k), proved by induction on k,” Mathematics Magazine, vol. 73, no. 2, pp. 154–155, 2000. View at: Publisher Site | Google Scholar | MathSciNet
  32. H.-T. Kuo, “A recurrence formula for ζ(2n),” Bulletin of the American Mathematical Society, vol. 55, pp. 573–574, 1949. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  33. N. Robbins, “Revisiting an old favorite: ζ(2m),” Mathematics Magazine, vol. 72, no. 4, pp. 317–319, 1999. View at: Google Scholar | MathSciNet
  34. I. Song, “A recursive formula for even order harmonic series,” Journal of Computational and Applied Mathematics, vol. 21, no. 2, pp. 251–256, 1988. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet

Copyright © 2014 Junesang Choi. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

 PDF Download Citation Citation
 Download other formatsMore
 Order printed copiesOrder
Views963
Downloads656
Citations

Related articles

We are committed to sharing findings related to COVID-19 as quickly as possible. We will be providing unlimited waivers of publication charges for accepted research articles as well as case reports and case series related to COVID-19. Review articles are excluded from this waiver policy. Sign up here as a reviewer to help fast-track new submissions.